Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 166, NWS Little Rock, AR

April 23, 2000Montgomery County, Yell County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 23, 2000, 6:28 PM CDT for Montgomery County, Yell County, Arkansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 23, 2000, 6:28 PM CDT (23:28 UTC)
Expired
Apr 23, 2000, 7:15 PM CDT
In force
47 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Montgomery County, AR, Yell County, AR

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.5 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2000-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2000-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 305 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
305 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

670 
WUUS54 KLZK 232328
SVRLIT
ARC097-149-240015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
628 PM CDT SUN APR 23 2000

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YELL COUNTY IN CENTRAL ARKANSAS
  NORTHERN MONTGOMERY COUNTY IN WESTERN ARKANSAS

* UNTIL 715 PM CDT

* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME NORTH CENTRAL MONTGOMERY COUNTY...
  OR ABOUT 14 MILES NORTH OF MOUNT IDA...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALY AROUND 635 PM CDT
  ONYX AROUND 645 PM CDT
 
A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY 
EVENING FOR SOUTHERN ARKANSAS.

THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. THE HAIL
MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN
ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS
UNTIL THE STORM HAS PASSED.

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM...BUT BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

(49)

LAT...LON 3482 9375 3465 9365 3480 9327 3502 9334

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 4:20 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 23, 4:20 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
420 PM CDT SUN APR 23 2000

WILL HAVE TO BRIEF DUE TO ON-GOING WEATHER. REFER TO SPC DISCOS FOR
LATEST SVR WEATHER ANALYSIS. WILL GO WITH CATEGORICAL RAIN CHANCES
AREA WIDE TONIGHT AS SURFACE LOW MOVES EAST ACROSS SOUTH AR AND
UPPER LOW DRIFTS EAST FROM OK. STILL LOOKS LIKE HEAVY RAINS ARE A
POSSIBILITY...ESPECIALLY OVER CENTRAL AND SOUTH ZONES.

LOW PULLS AWAY SLOWLY MON...BUT WITH CYCLONIC SURFACE FLOW AND WRAP
AROUND MOISTURE...WILL NOT ALLOW THE SUN TO BREAK OUT AS PER SOME OF
THE NGM MOS OUTPUT. THEREFORE...WILL HAVE TO SHAVE 5-10 DEGREES OFF
MOS TEMPS MON IN MANY AREAS.

(45)

.LIT...NONE.

In the hours before

Special weather statement, Apr 23, 1:14 PM CDT, 5 hours 14 minutes before
ARZ037-040-232000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
114 PM CDT SUN APR 23 2000

...TORNADO WATCH FOR EXTREME WESTERN ARKANSAS UNTIL 7 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR A PORTION OF EXTREME WESTERN
ARKANSAS UNTIL 7 PM THIS EVENING. THE WATCH COVERS THOSE LOCATIONS
WEST OF A LINE THAT EXTENDS FROM JUST WEST OF OZARK TO NEAR
TEXARKANA.

SURFACE LOW PRESSURE OVER SOUTHERN OKLAHOMA AT NOON IS EXPECTED TO
MOVE TO EXTREME NORTHEAST TEXAS LATER THIS AFTERNOON. THE AIR OUT
AHEAD OF THIS SURFACE SYSTEM IS VERY MOIST AND UNSTABLE.
THUNDERSTORMS ARE EXPECTED TO FIRE THIS AFTERNOON OVER TEXAS AND
OKLAHOMA...THEN MOVE EAST INTO WESTERN ARKANSAS DURING THE LATE
AFTERNOON AND EARLY EVENING.

THE MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS...BUT A FEW TORNADOES WILL ALSO BE POSSIBLE.

PEOPLE IN WESTERN ARKANSAS SHOULD KEEP ABREAST OF THE WEATHER
CONDITIONS THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER
RADIO...COMMERCIAL RADIO AND TV...AND CABLE TV FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.
Special weather statement, Apr 23, 1:30 PM CDT, 4 hours 58 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-240900-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
130 PM CDT SUN APR 23 2000

...SEVERE WEATHER TO THREATEN ARKANSAS LATE THIS AFTERNOON AND
TONIGHT...

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER MUCH OF CENTRAL AND
SOUTHERN ARKANSAS LATE THIS AFTERNOON AND TONIGHT...AND A SLIGHT RISK
OF SEVERE WEATHER ACROSS THE NORTHERN PART OF THE STATE.

A WARM FRONT WAS LOCATED ACROSS SOUTHERN ARKANSAS...AND THIS FRONT
EXTENDED TO A SURFACE LOW PRESSURE SYSTEM IN OKLAHOMA. IN ADDITION...
A STRONG AREA OF LOW PRESSURE ALOFT WAS APPROACHING FROM THE WEST.
THUNDERSTORMS WILL DEVELOP IN OKLAHOMA THIS AFTERNOON AND MOVE
TOWARD ARKANSAS. THE AIR OVER ARKANSAS IS WARM...MOIST AND
UNSTABLE. THUS...CONDITIONS WILL BE PRIMED FOR THE DEVELOPMENT AND
INTENSIFICATION OF THUNDERSTORMS IN THE STATE.

OVER PARTS OF CENTRAL AND SOUTHERN ARKANSAS...THE GREATEST THREATS OF
SEVERE WEATHER WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...THERE
COULD ALSO BE A FEW TORNADOES. THE GREATEST RISK OF TORNADOES WILL BE
OVER THE SOUTHERN THIRD OF THE STATE...AS THE SURFACE LOW IN OKLAHOMA
TRACKS ALONG THE WARM FRONT. OVER NORTHERN ARKANSAS...THE GREATEST
THREAT OF SEVERE WEATHER WILL BE LARGE HAIL...BUT THERE COULD BE A
FEW DAMAGING WIND GUSTS AS WELL. THE STORMS IN ARKANSAS ARE EXPECTED
TO LAST WELL INTO THE NIGHT.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS
OVER MUCH OF ARKANSAS WILL LIKELY BE ACTIVATED LATER THIS AFTERNOON
AND ON INTO THE NIGHTTIME HOURS.

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 3:33 PM CDTTornado WarningLZKPolk57 min
Apr 23, 4:26 PM CDTSevere Thunderstorm WarningLZKPolk49 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.